MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 40MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 40MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74123140
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Infiltration into Tissue (1931); Metal Related Pathology (4530)
Date of Event 02/28/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference number: case (b)(4).
 
Event or Problem Description
It was reported that, after a right bhr resurfacing construct had been implanted on the patient¿s right hip, the patient experienced elevated metal ion levels.A thr revision surgery was performed on (b)(6) 2022 to address this complication.During this procedure, the resurfacing head was explanted and replaced with smith & nephew back-up devices.Acetabular cup was retained.Intraoperatively, after entering the capsule abundant staining with some mildly discolored dirty dishwasher-like joint fluid was found.The procedure went uneventful, and the patient was transfer to recovery room in stable condition.
 
Additional Manufacturer Narrative
H10: concomitant device was added in section d10.H7/h9: the concomitant device was also recalled.Fda recall - z-2746-2015 for 74122146 acetabular cup hap size 40/46.H3, h6: it was reported that a right hip revision surgery was performed due to elevated metal ion levels.As of today, the explanted head, which were used in treatment, has not been returned for evaluation, and the cup remains implanted and therefore cannot be tested.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the cup and head.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for cup and the head.This will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.As no device batch numbers were provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the most recent ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The reported pain, elevated metal ions levels and intraoperative findings of abundant metal staining with some mildly discolored dirty dishwasher-like joint fluid may be consistent with the reported metallosis.However, the clinical root cause of the reported metallosis cannot be definitively confirmed.It cannot be concluded the reported clinical reactions were associated with a mal performance of the implant or implant failure.With the limited information provided, the patient impact beyond the reported pain and revision cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
FEMORAL HEAD 40MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16926958
Report Number3005975929-2023-00063
Device Sequence Number6899694
Product Code NXT
UDI-Device Identifier03596010552402
UDI-Public3596010552402
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 06/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74123140
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/19/2023
Supplement Date Received by Manufacturer06/02/2023
Initial Report FDA Received Date05/13/2023
Supplement Report FDA Received Date06/06/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2745-2015
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74122146
Outcome Attributed to Adverse Event Required Intervention;
Patient Age46 YR
Patient SexFemale